Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 37, NWS Salt Lake City, UT

August 11, 2024Beaver County, Garfield County, Piute County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 11, 2024, 3:59 PM MDT for Beaver County, Garfield County, Piute County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2024, 3:59 PM MDT (21:59 UTC)
Expired
Aug 11, 2024, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Beaver County, UT, Garfield County, UT, Piute County, UT

The radar

The Cedar City radar (KICX), 83 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

327 
WGUS55 KSLC 112159
FFWSLC
UTC001-017-031-120100-
/O.NEW.KSLC.FF.W.0037.240811T2159Z-240812T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
359 PM MDT Sun Aug 11 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern Piute County in central Utah...
  Eastern Beaver County in southern Utah...
  Northwestern Garfield County in southern Utah...

* Until 700 PM MDT.

* At 359 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across southern portions of the Tushar Mountains, into 
  Circleville Canyon on US 89. Between 0.75 and 1.5 inches of rain 
  have fallen. Additional rainfall amounts of 0.25 to 0.75 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           and highways.

* Some locations that will experience flash flooding include...
  Junction and Circleville.

This includes US Route 89 between mile markers 154 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3819 11221 3811 11231 3818 11241 3827 11232

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
122 
WGUS75 KSLC 112212
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
412 PM MDT Sun Aug 11 2024

UTC001-017-031-120100-
/O.CON.KSLC.FF.W.0037.000000T0000Z-240812T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaver UT-Garfield UT-Piute UT-
412 PM MDT Sun Aug 11 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR SOUTHWESTERN PIUTE, EASTERN BEAVER AND NORTHWESTERN GARFIELD 
COUNTIES...

At 412 PM MDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area, with flash flooding 
ongoing in Circleville Canyon. Between 0.75 and 1.5 inches of rain 
have fallen. Additional rainfall amounts of 0.25 to 0.75 inches are 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         and highways.

Some locations that will experience flash flooding include...
  Junction and Circleville.

This includes US Route 89 between mile markers 154 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3819 11221 3811 11231 3818 11241 3827 11232

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
941 
WGUS75 KSLC 120058
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
658 PM MDT Sun Aug 11 2024

UTC001-017-031-120108-
/O.EXP.KSLC.FF.W.0037.000000T0000Z-240812T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaver UT-Garfield UT-Piute UT-
658 PM MDT Sun Aug 11 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR 
SOUTHWESTERN PIUTE, EASTERN BEAVER AND NORTHWESTERN GARFIELD 
COUNTIES...

Flood waters are continuing to recede in Circleville Canyon. The 
heavy rain has ended. Additional flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT for portions of 
central, southern, and southwest Utah.

&&

LAT...LON 3819 11221 3811 11231 3818 11241 3827 11232

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:58 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 11, 2:58 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
258 PM MDT Sun Aug 11 2024

.SYNOPSIS...A monsoon surge will continue to bring the threat of
heavy rain for much of Utah into early next week. A gradual drying
trend will shift from west to east mid to late week.

&&

.SHORT TERM (Through 12Z/6AM Tuesday)...

KEY MESSAGES:
- Scattered to numerous showers and thunderstorms are forecast for
  the southern two thirds of Utah through this evening. Impacts of
  heavy rain and flash flooding are probable. Gusty winds are
  expected.

- Targeted locations for the heaviest rainfall include a portion
  of the Tushar Mountains and Fishlake NF between Fillmore,
  Richfield, Circleville and Beaver. Rainfall in these areas are
  forecast over an inch with potential amounts of over 3 inches.
  Least likely amounts are less than 1/2 inch.

- Scattered to numerous showers and thunderstorms are forecast
  across the northern two thirds of Utah tomorrow. Impacts of heavy
  rain and flash flooding are possible. Gusty winds are expected.

Scattered to numerous thunderstorms remain in the forecast across
central and southern Utah through this evening with abundant
moisture in place across our region (PWs in the south sitting at 1
to 1.2 inches) and favorable instability. Effective bulk shear
is forecast around 25 knots for the remainder of the afternoon
and into the evening with perhaps a pocket or two of 30 knots
across central Utah. Surface based CAPE of over 1000 J/kg with
even 2000 J/kg in some pockets are also forecast (across
central/southern Utah).

Heavy rain with widespread forecast amounts over an inch are
forecast across much of central and southern Utah through this
evening. Rainfall rates in the stronger thunderstorms are
forecast in the 1 to 2 inch per hour range, leading to concerns
for flash flooding in several locations. Storm motions are around
20 to 25 mph but training of storms are anticipated. Flood
watches will remain in effect through midnight as a result and
include much of central and southern Utah for area slot canyons,
normally dry washes, creeks and streams, recent burn scars, and
other low-lying and flood-prone locations. About a 20% chance
will exist for the Tushar mountain range to exceed 3 inches of
rainfall. This may also impact travel along I-70 through this
region.

Meanwhile in northern Utah, much of this region will be quiet
this evening aside from some gusty winds in the desert. Increasing
southerly conditions are expected this evening with gusts
exceeding 30 mph west of I-15.

Additional showers and thunderstorms are expected for Monday but
this time it will be focused on the northern two thirds of Utah.
Development is expected just after noon and peak late afternoon.
There is a 90 percent chance for 50+ mph winds across Tooele
county and other parts of the west desert tomorrow afternoon.
Widespread wind gusts of 40+ mph are expected across much of
northern Utah as well. Heavy rainfall will be of concern for
area burn scars in the north with around an 80% chance for greater
than 1/2 inch of rain. Widespread rain amounts of 1/2 inch is
noted from approx the I-80 corridor to Juab county.
Considerations of a flood watch were discussed as a result as well
but at this time widespread confidence of impacts from flash
flooding is not high in these areas. As a result, we have not
issued a flood watch for tomorrow.

.LONG TERM (After 12Z/6AM Tuesday), Issued 408 AM MDT...Active
weather pattern continues on into the start of the long term
forecast period. On Tuesday the forecast region will be placed in
deep layer southwesterly flow as a result of broad ridging
extending through the Southern plains while a trough pivots
eastward through the PacNW. This synoptic pattern will yield
favorable moisture influx across the area, with PWAT values
remaining roughly 100-150% of seasonal normal for mid August.
Combined with daytime heating, will once again see pockets of
destabilization on the order of 250-750 J/kg CAPE or so. With the
nearby faster jet flow aloft associated with the trough, deep
layer shear will also be elevated, generally in the 15 to 35 kt
range, maximized at areas further north in the forecast area.
Overall, this will result in another day with widespread scattered
convective development across the forecast region, with the
aforementioned CAPE/shear combination likely sufficient to result
in a few instances of stronger and more organized convective
cells. Additionally, given the fairly abundant moisture,
convection will be capable of efficient rain production which
could pose a flood concern to rain sensitive areas (burn scars,
slot canyons, dry washes, etc.). Convection will wane through the
overnight hours, but enough support will remain to keep some
isolated activity going. On Wednesday, increasing westerlies as
the trough pushes further in will start to impart a west to east
drying trend. A similar convective trend is still generally
expected, once again along with a few stronger storms possible,
though overall coverage will be a little less and favored
along/east of the I-15 corridor and adjacent high terrain.

Thursday onward through the remainder of the forecast period look to
be a little less active as the position of the trough and ridge
become less favorable for stronger moisture advection. That said,
what seasonable moisture is available in combination with diurnal
heating and weak grazing shortwave energy will still be sufficient
to trigger isolated to scattered daytime convection, particularly
along/east of the I-15 corridor. Ensemble guidance continues to show
some variance moving further into the weekend in regards to strength
and position of synoptic features, resulting in forecast confidence
dipping a bit accordingly. At this time, roughly 80% of ensemble
members would support a continuation of the ongoing pattern, but
around 20% build a stronger ridge centered closer by which would
likely yield warmer/drier conditions.

&&
.AVIATION...KSLC...Northwesterly winds will likely prevail through
the afternoon, though may be light over the next few hours. Gusty,
southerly winds arriving between 02-04z from storms over Utah
County. Showers are unlikely to directly impact the terminal this
afternoon (10% chance), though could see an isolated thunderstorm or
two between 06-09z. Thunderstorms are more likely to impact the
terminal Monday afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...Widely scattered showers and
thunderstorms will continue to develop across mainly central and
southern Utah, as far north as KPVU. Heavy rainfall leading to
MVFR/IFR conditions, lightning, and gusty, erratic outflow winds
will be the main threats, with small hail even possible. Storms will
last across southern Utah through roughly 09-11z, with storms maybe
lasting through the overnight hours across central Utah (KPUC, K41U
mainly).

&&

.FIRE WEATHER...Very wet scattered to numerous thunderstorms
are forecast across the southern two thirds of Utah through tonight.
Wetting rains are likely for just about every dispatch area with the
exception of northern Utah. In northern Utah, a mix of wet and dry
thunderstorms are forecast. In addition, gusty southerly winds
will bring areas of blowing dust in the west. The gusty winds will
generally continue into the overnight hours in these areas but
will be at or less than 25 mph.

For tomorrow, scattered to numerous wet thunderstorms are
forecast for the northern two thirds of Utah. Wetting rains are likely
once again for most areas throughout the afternoon and into
the evening hours.

A drying trend is forecast toward the end of the week for western
and southern Utah with critical RH conditions forecast. Breezy
conditions are forecast for some Thursday with more widespread
gusty conditions by Friday. These conditions will have the potential
for fire weather headlines if trends persist.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until midnight MDT tonight for UTZ113-116-117-122-
     124>129-131.

WY...None.
&&

SHORT TERM...NDeSmet
LONG TERM...Warthen
AVIATION...ADeSmet/Cunningham
FIRE WEATHER...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 11, 10:44 AM MDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1044 AM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     Flash Flood      1 NE Big Water          37.08N 111.65W
08/10/2024                   Kane               UT   Public

            Flash Flood observed with videos of the
            flood and data collected regarding the
            increase in flood waters.

&&

ND
Local storm report, Aug 11, 11:39 AM MDT, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1139 AM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Flash Flood      14 WNW Big Water        37.11N 111.91W
08/11/2024                   Kane               UT   Other Federal

            Paria River Near Kanab (PAKU1) crested at
            830cfs at 9AM MDT as the peak of the flood
            wave passed by the gage.

&&

AD
Special weather statement, Aug 11, 1:57 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
157 PM MDT Sun Aug 11 2024

UTZ117-120-121-112045-
San Rafael Swell UT-Castle Country UT-Central Mountains UT-
157 PM MDT Sun Aug 11 2024

...A strong thunderstorm will impact portions of southwestern Emery
and east central Sevier Counties through 245 PM MDT
...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 29
miles south of Clawson, or 38 miles northwest of Hanksville, moving
east at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Emery
and east central Sevier Counties.

This includes the following highways...
 Interstate 70 between mile markers 92 and 108.
 Utah Route 10 near mile marker 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3864 11133 3880 11135 3888 11105 3860 11108
TIME...MOT...LOC 1957Z 274DEG 6KT 3872 11127

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Aug 11, 2:37 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
237 PM MDT Sun Aug 11 2024

UTZ121-129-130-112130-
San Rafael Swell UT-Capitol Reef National Park and Vicinity UT-
Western Canyonlands UT-
237 PM MDT Sun Aug 11 2024

...A strong thunderstorm will impact portions of north central Wayne,
southwestern Emery and southeastern Sevier Counties through 330 PM
MDT
...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Torrey, or 29 miles northwest of Hanksville,
moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Wayne, southwestern Emery and southeastern Sevier Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3863 11134 3874 11115 3854 11090 3838 11118
TIME...MOT...LOC 2037Z 323DEG 12KT 3861 11118

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

HM
Special weather statement, Aug 11, 3:30 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
330 PM MDT Sun Aug 11 2024

UTZ121-129-130-112215-
San Rafael Swell UT-Capitol Reef National Park and Vicinity UT-
Western Canyonlands UT-
330 PM MDT Sun Aug 11 2024

...A strong thunderstorm will impact portions of central Wayne and
southern Emery Counties through 415 PM MDT
...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Capitol Reef National Park, moving southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hanksville, Capitol Reef National Park, and Caineville.

This includes Utah Route 24 between mile markers 88 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3845 11122 3856 11104 3838 11073 3819 11109
TIME...MOT...LOC 2130Z 323DEG 15KT 3845 11108

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Aug 11, 3:36 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
336 PM MDT Sun Aug 11 2024

UTZ121-112215-
San Rafael Swell UT-
336 PM MDT Sun Aug 11 2024

...A strong thunderstorm will impact portions of central Emery County
through 415 PM MDT
...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Clawson, or 33 miles south of Price, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Emery
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3900 11079 3912 11091 3937 11060 3919 11039
TIME...MOT...LOC 2136Z 233DEG 21KT 3912 11079

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:57 PM MDTSpecial Weather StatementSLCPiute48 min
Aug 10, 11:50 PM MDTAreal Flood AdvisorySLCWashington3 hr
Aug 11, 1:13 AM MDTFlash Flood Warning Considerable damage threatSLCKane9 hr
Aug 11, 12:58 PM MDTAreal Flood AdvisorySLCGarfield2 hr
Aug 11, 1:57 PM MDTSpecial Weather StatementSLCEmery48 min
Aug 11, 2:37 PM MDTSpecial Weather StatementSLCWayne53 min
Aug 11, 3:30 PM MDTSpecial Weather StatementSLCWayne45 min
Aug 11, 3:36 PM MDTSpecial Weather StatementSLCEmery39 min
Aug 11, 4:08 PM MDTAreal Flood AdvisorySLCBeaver112 min
Aug 11, 4:17 PM MDTSpecial Weather StatementSLCCarbon43 min
Aug 11, 4:22 PM MDTAreal Flood AdvisorySLCWashington113 min
Aug 11, 4:32 PM MDTSpecial Weather StatementSLC43 min
Aug 11, 4:57 PM MDTSpecial Weather StatementSLCIron48 min
Aug 11, 4:59 PM MDTSpecial Weather StatementSLCWashington31 min
Aug 11, 5:47 PM MDTSpecial Weather StatementSLCSevier43 min
Aug 11, 5:55 PM MDTSpecial Weather StatementSLCMillard35 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.